October 17, 2012
Compounding Pharmacies Under Spotlight With Fungal Meningitis Cases

Washington, D.C.—A rare form of meningitis that has infected more than 200 patients and has killed 15 as of October 15th across the United States has been linked to three recalled lots of injectable steroids produced by a compounding pharmacy in Framingham, MA, according to the FDA.

Ilisa Bernstein, PharmD, FDA’s director of the Office of Compliance in FDA's Center of Drug Evaluation and Research, said at a press briefing that the product “most closely associated with this outbreak of meningitis is preservative-free methylprednisolone acetate, 80 milligrams per ml, an injectable steroid compounded and distributed by New England Compounding Center in Framingham, Massachusetts, also known as NECC.” The steroid was administered to control back pain in as many as 13,000 patients, according to public health officials.

Bernstein said FDA investigators detected fungal contamination by direct microscopic examination of particulate matter taken from a sealed vial of methylprednisolone acetate collected from NECC but had not yet identified it.

NECC has voluntarily shut down all operations and expanded the recall to include all products. NECC is notifying its customers of this recall by fax, according to an FDA announcement, and pharmacists and other health professionals should stop using the products immediately as well as retain and secure them, following instructions in the fax notice.

“To be clear, investigation into the source of the outbreak is ongoing but given the severity of the illnesses we have seen so far, we believe these precautionary measures are warranted to protect the public health,” Bernstein added.

Benjamin Park, MD, of the CDC's mycotic diseases division, said information about the outbreak first came in late September when the Tennessee Department of Health reported a patient with the onset of meningitis 19 days following epidural steroid injection at an ambulatory surgical center. A week later, a case was identified outside of Tennessee, leading investigators to suspect that any contaminated medication had been widely distributed.

All infected patients received preservative-free methylprednisolone acetate from among the three lots voluntarily recalled by the NECC, he added. Product was distributed to 23 states, including: California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Iowa, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, and West Virginia. Other drugs compounded by NECC also have come under suspicion in the meningitis outbreak and are being tested, the FDA said.

A variety of symptoms, including fever, headaches, nausea and even some consistent with stroke, generally have appeared 1 to 4 weeks after injection. The strain of meningitis is not contagious through routine person-to-person contact, Park added.

In a press release responding to the meningitis outbreak, the International Academy of Compounding Pharmacists (IACP) estimated that more than 7,500 U.S. pharmacies specialize in advanced compounding services, and about 3,000 provide sterile compounding.

IACP also noted that more than half of the approximately 56,000 community-based pharmacies provide some level of basic compounding services, with compounded prescriptions representing 1% to 3% of all prescriptions dispensed in the U.S.

In the wake of the meningitis outbreak, U.S. Rep. Edward J. Markey (D-MA), sent a letter to the FDA questioning oversight of compounding pharmacies.

“Compounding pharmacies currently fall into a regulatory black hole,” Markey wrote in his letter to FDA Commissioner Margaret Hamburg. “While such pharmaceutical operations capable of making specialized drug formulations play an important role for many patients who cannot take traditional medication such as pediatric patients, hospice patients, and patients with allergies to common dyes and fillers, they also carry inherent risks that are not always fully communicated to patients.”

U.S. Pharmacist Social Connect